The patient is a 24-year-old female who presents to the emergency department for left middle finger pain and swelling. She is right hand dominant and works in a kitchen. The patient states that ten days ago she avulsed the distal tip of the left middle finger, including the majority of the nail. At that time, the patient was evaluated at an outside hospital where the wound was cauterized with silver nitrate due to soft tissue bleeding. Since then, the patient states that she has had swelling over the dorsal distal phalanx.
The X-ray image shows a radiopaque density over the third distal phalanx. This is due to the silver nitrate that was used to cauterize the patient’s wound when she initially presented. The staining of the patient’s skin from the silver nitrate can be seen in the photo, which correlates with the areas of radiopacity on the X-ray.
Silver nitrate is a common topical chemical cautery agent used to achieve hemostasis in soft tissue injuries. On the X-ray and computed tomography (CT) imaging, silver nitrate can appear as a radiopaque foreign body due to silver deposits in the tissue.
It is important to know this characteristic of silver nitrate to avoid a misdiagnosis of retained foreign body and to prevent unnecessary surgical exploration. If silver nitrate is used for hemostasis before imaging is obtained it should be well documented and communicated to radiology.